Mail: info@park-view.co.uk?subject=Web Site Enquiry - Park View

Park View

35 Chesswood Road

Worthing

West Sussex

BN112AA


Tel 01903 230066

info@park-view.co.uk

Grapefruit can cause a drug overdose

For some time it has been known but not very well communicated that mixing grapefruit with some drugs can cause an unintentional drug overdose. A large number of newer drugs are affected by this meaning that an increasing number of people could be in danger.

Blood pressure and cancer medication and the ever popular statins are among the drugs affected.

It is all due to chemicals in the grapefruit, furanocoumarins, which destroy a digestive enzyme breaking down the drugs. This allows more of the drug to escape the digestion process thus entering the body in larger than intended quantities.

For example, Felodipine, a popular blood pressure drug has been measured at triple the intended level when taken with grapefruit juice. Therefore you can take the recommended drug dose and unintentionally cause dangerous toxic levels.

Depending on the drug the grapefruit effect can cause problems such as stomach bleeds, altered heart beat, kidney damage and even sudden death.

And it is not just grapefruits but also other citrus fruits such as Seville oranges, often found in marmalade, and limes that are known to have this undesirable effect.

Another problem can be caused by taking certain antibiotics with milk as this can stop the absorption of the drug rendering it useless.


Share on Reddit
Share on Digg
Share on Delicious
Share on Stumble Upon

01903 230066